Skip to main content
Log in

Mathematical models for cellular systems the von Foerster equation. Part I

  • Published:
The bulletin of mathematical biophysics Aims and scope Submit manuscript

Abstract

P. B. M. Walker (1954) and H. C. Longuet-Higgins (quoted by Walker), as well as O. Scherbaum and G. Rasch (1957), made the first attempts towards a mathematical study of the age distribution in a cellular population. It was H. Von Foerster (1959), however, who derived the complete differential equation for the age density function,n(t, a). His equation is obtained from an analysis of the infinitesimal changes occurring during a time elementdt in a group of cells with ages betweena anda+da. The behavior of the population is determined by a quantity λ which we call the loss function. In this paper a rigorous discussion of the Von Foerster equation is presented, and a solution is given for the special case when λ depends, ont (time) anda (age) but not on other variables (such asn itself). It is also shown that the age density,n(t, a), is completely known only if the birth rate,α(t), and the initial age distribution, β(a), are given as boundary conditions. In Section II the steady state solution and some plausible forms of intrinsic loss functions (depending ona only) are discussed in view of later applications.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Literature

  • Buckland, W. R. 1964.Statistical Assessment of the Life Characteristic (Number 13 of Griffin's Statistical Monographs and Courses)., London: Charles Griffin & Co.

    MATH  Google Scholar 

  • Gumbel, E. J. 1958.Statistics of Extremes. New York: Columbia University Press.

    MATH  Google Scholar 

  • Harris, T. E. 1963.The Theory of Branching Processes. Berlin-Göttingen-Heidelberg: Springer.

    MATH  Google Scholar 

  • Johnson, Horton A. 1960. “Some Problems Associated with the Histological Study of Cell Proliferation Kinetics.”Cytologia,26, 32–41.

    Google Scholar 

  • Kendall, David G. 1948. “On the Role of Variable Generation Time in the Development of a Stochastic Birth Process.”Biometrika,35, 316–330.

    MATH  MathSciNet  Google Scholar 

  • — 1949. “Stochastic Processes and Population Growth.”J. Roy. Stat. Soc.,11 B, 230–264.

    MathSciNet  Google Scholar 

  • — 1952. “Les processus stochastiques de croissance en biologie.”Ann. Inst. H. Poincaré,13, 43–108.

    MATH  MathSciNet  Google Scholar 

  • Lotka, Alfred J. 1956.Elements of Mathematical Biology. New York: Dover.

    MATH  Google Scholar 

  • Patt, H. M. and M. A. Maloney. 1959. “Kinetics of Neutrophil Balance.” InThe Kinetics of Cellular Proliferation, pp. 201–207, edited by F. Stohlman, Jr., New York: Grune and Stratton.

    Google Scholar 

  • Quastler, H. 1960. “Cell Population Kinetics.”Ann. N.Y. Acad. of Sciences,90, Art. 2, 580–591.

    Article  Google Scholar 

  • — 1963. “The Analysis of Cell Population Kinetics.” InCell Proliferation, pp. 18–34. edited by L. F. Lamerton and R. J. M. Fry, Oxford: Blackwell Scientific Publications.

    Google Scholar 

  • Rescigno, A. and G. Segre. 1961.La cinetica dei farmaci e dei traccianti radioattivi. Torino: Edizioni Universitarie, Boringhieri.

    Google Scholar 

  • Sacher, G. A. 1955. “Progress Report: Gamma Ray Toxicity Program, III. Mathematical Analysis of the Behavior of Cellular Systems.”Argonne National Laboratory Quarterly Report of Biological and Medical Research Division. ANL-5486, pp. 47–52.

  • Sacher, G. A., E. Trucco, and J. H. Borrowman. 1958. “Mathematical models for the formation and regulation of populations of formed blood elements. I. Some basic concepts and a first specific model.”Argonne National Laboratory Semiannual Report; Division of Biological and Medical Research. ANL-6093, pp. 46–54.

  • Sacher, G. A. and E. Trucco. 1959. Progress Report: “Dynamics of Cellular Populations.”Argonne National Laboratory Semiannual Report; Division of Biological and Medical Research, July through December, ANL-6264, pp. 52–54.

  • Scherbaum, O. and G. Rasch. 1957. “Cell Size Distribution and Single Cell Growth in Tetrahymena Pyriformis GL.”Acta Pathol. et Microbiol. Scandinav.,41, 161–182.

    Google Scholar 

  • Sheppard, C. W. 1962.Basic Principles of the Tracer Method. New York and London: Wiley.

    Google Scholar 

  • Tricomi, F. G. 1950. “Asymptotische Eigenschaften der unvollständigen Gammafunktion.”Mathem. Zeitschrift,53, 136–148.

    Article  MATH  MathSciNet  Google Scholar 

  • — 1954.Funzioni Ipergeometriche Confluenti. Roma: Edizioni Cremonese.

    MATH  Google Scholar 

  • Von Foerster, H. 1959. “Some Remarks on Changing Populations.” InThe Kinetics of Cellular Proliferation, pp. 382–407, edited by F. Stohlman, Jr New York: Grune and Stratton.

    Google Scholar 

  • Von Foerster, H. 1961. “Mitotic Indices of Dividing and Differentiating Cells.”Electrical Engineering Research Laboratory, Engineering Experimental Station, University of Illinois, Urbana, Illinois. United States Public Health, Grant C-4044, Report No. 3, February 1961.

  • Walker, P. M. B. 1954. “The Mitotic Index and Interphase Processes.”J. of Exptl. Biol.,31, 8–15.

    Google Scholar 

  • Whittlesey, John R. B. 1963. “Incomplete Gamma Functions for Evaluating Erlang Process Probabilities.”Mathematics of Computation,17, 11–17.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

This work was performed under the auspices of the U.S. Atomic Energy Commission.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Trucco, E. Mathematical models for cellular systems the von Foerster equation. Part I. Bulletin of Mathematical Biophysics 27, 285–304 (1965). https://doi.org/10.1007/BF02478406

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02478406

Keywords

Navigation